Alert archive / Missouri / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 211, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 20, 2005, 3:44 PM CDT for Douglas County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2005, 3:44 PM CDT (20:44 UTC)
- Expired
- Aug 20, 2005, 4:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Douglas County, MO
The radar
The Springfield radar (KSGF), 89 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 202044 SVRSGF MOC067-202130- /O.NEW.KSGF.SV.W.0211.050820T2044Z-050820T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 344 PM CDT SAT AUG 20 2005 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOUGLAS COUNTY IN SOUTHWEST MISSOURI. * UNTIL 430 PM CDT. * AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF MANSFIELD...OR 9 MILES NORTHEAST OF AVA...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN DOUGLAS COUNTY...INCLUDING THE TOWNS OF BRUSHYKNOB... VANZANT AND DRURY. PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS. LAT...LON 3711 9261 3694 9266 3683 9216 3705 9212 $$ DSA
3 follow-up statements
000 WWUS53 KSGF 202059 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 359 PM CDT SAT AUG 20 2005 MOC067-202130- /O.CON.KSGF.SV.W.0211.000000T0000Z-050820T2130Z/ DOUGLAS MO- 359 PM CDT SAT AUG 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR DOUGLAS COUNTY UNTIL 430 PM CDT... AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF NORWOOD...OR 11 MILES EAST OF AVA...AND MOVING EAST AT 15 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN DOUGLAS COUNTY...INCLUDING THE TOWNS OF BRUSHYKNOB... VANZANT AND DRURY. PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3711 9261 3694 9266 3683 9216 3705 9212 $$ DSA
000 WWUS53 KSGF 202119 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 418 PM CDT SAT AUG 20 2005 MOC067-202130- /O.CON.KSGF.SV.W.0211.000000T0000Z-050820T2130Z/ DOUGLAS MO- 418 PM CDT SAT AUG 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR DOUGLAS COUNTY UNTIL 430 PM CDT... AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED NEAR AVA...AND MOVING EAST AT 15 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL DOUGLAS COUNTY...INCLUDING THE TOWN OF BRUSHYKNOB. PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS. LAT...LON 3706 9262 3686 9266 3683 9220 3704 9219 $$ DSA
000 WWUS53 KSGF 202130 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 430 PM CDT SAT AUG 20 2005 MOC067-202139- /O.EXP.KSGF.SV.W.0211.000000T0000Z-050820T2130Z/ DOUGLAS MO- 430 PM CDT SAT AUG 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR DOUGLAS COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 427 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...STRONG THUNDERSTORMS WITH WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN WILL CONTINUE TO BE POSSIBLE OVER CENTRAL AND EASTERN DOUGLAS COUNTY THROUGH 515 PM. IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. LAT...LON 3706 9262 3686 9266 3683 9220 3704 9219 $$ DSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:27 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 20, 2:27 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 227 PM CDT SAT AUG 20 2005 .DISCUSSION... SHORT TERM PERIOD (TONIGHT THROUGH MONDAY NIGHT) MAIN FOCUS IN THIS PERIOD WILL BE WITH THUNDERSTORM CHANCES. CURRENTLY...TEMPERATURES HAVE HEATED UP ACROSS MUCH OF THE CWA INTO THE UPPER 80S TO MID 90S. HIGHEST TEMPERATURES OVER SOUTH CENTRAL MISSOURI COMBINED WITH DEW POINTS IN THE MID 70S HAVE LED TO MLCAPES ON THE ORDER OF 2000 TO 2600 J/KG AND SCATTERED THUNDERSTORMS. STILL HAVE HEAT ADVISORY FOR SHANNON/OREGON COUNTIES UNTIL 6 PM TO ACCOUNT FOR HEAT INDICES. MANY OUTFLOW BOUNDARIES FROM PREVIOUS AND CURRENT CONVECTION WILL LEAD TO FURTHER DEVELOPMENT DURING THE AFTERNOON AND EVENING. REMNANTS FROM EASTERN KANSAS/WESTERN MISSOURI MCS THIS MORNING CONTINUE TO KEEP TEMPERATURES COOLER OVER SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. WATER VAPOR IMAGERY SHOWS FAIRLY STRONG UPPER LOW PUSHING EAST ALONG THE U.S. CANADA BORDER NORTH OF WISCONSIN AND JET ENERGY EXTENDED WELL BACK INTO THE CENTRAL/NORTHERN PLAINS. A SECONDARY BUT LESS INTENSE CIRCULATION WAS LOCATED DOWN IN CENTRAL TEXAS WITH WEAKER JET STREAK INTO EASTERN OKLAHOMA AND KANSAS. MANY SURFACE OUTFLOW BOUNDARIES EVIDENT ON RADAR/SATELLITE THIS AFTERNOON WHICH WILL HELP TO FOCUS FURTHER CONVECTION THROUGH THE EVENING. GFS HAS HAD BETTER TIME LATELY WITH FEATURES THAN THE NAM AND HAVE GONE CLOSER TO THE GFS THROUGH THE SHORT TERM. MAIN SURFACE BOUNDARY WAS STILL WELL TO THE NORTH AND DOESNT APPEAR TO BEGIN PUSHING SOUTH INTO THE AREA UNTIL LATE ON SUNDAY. THIS WILL KEEP CWA IN THE HIGHER DEW POINTS AND INSTABILITY FOR ANOTHER DAY. HAVE ADJUSTED GRIDS TO INCREASE POPS FOR TONIGHT THROUGH SUNDAY NIGHT AND HAVE POPS ENDING ACROSS SOUTH CENTRAL MISSOURI ON MONDAY MORNING. COULD SEE SEVERAL ROUNDS OF HEAVY RAIN DURING THIS PERIOD ESPECIALLY TONIGHT WITH SOME UPPER LEVEL JET DIVERGENCE INTERACTION. SEVERE THREAT LOOKS ISOLATED THIS AFTERNOON/TONIGHT DUE TO WEAK WIND FIELDS...HOWEVER SHOULD BE SUFFICIENT INSTABILITY FOR STRONG UPDRAFTS. MAIN THREAT WOULD BE WITH DAMAGING WIND GUSTS. THUNDERSTORMS SHOULD BE EFFICIENT RAIN PRODUCERS WITH PW VALUES OF 2.0 TO 2.5 INCHES. SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI HAVE HAD THE HIGHEST RAIN TOTALS WITHIN THE LAST 24 HOURS AND HAVE HIGHLIGHTED THESE AREAS WITH MINOR FLOODING POTENTIAL TONIGHT IN THE GRAPHICAL HWO. FRONT SHOULD PUSH THROUGH BY MONDAY MORNING BRINGING COOLER/DRIER AIR MASS TO THE ENTIRE AREA. LINDENBERG && EXTENDED PERIOD (TUESDAY THROUGH SATURDAY)... QUIET WEATHER IS ON TAP TO START THE PERIOD. HIGH AMPLITUDE...BUT SLOWLY PROGRESSIVE...FLOW OVER SOUTHERN CANADA AND THE NORTHERN CONUS WILL REMAIN IN PLACE WITH UPPER LOWS OVER QUEBEC AND BRITISH COLUMBIA AND A RIDGE IN THE MIDDLE FROM HUDSON BAY TO THE CENTRAL PLAINS ON TUESDAY. SURFACE RIDGE FROM THE GREAT LAKES TO THE OZARKS SHOULD KEEP ANY GULF MOISTURE SHUNTED WELL WEST OF THE AREA THROUGH EARLY THURSDAY. AT THAT POINT THE ECMWF AND THE GFS BEGIN TO DIVERGE A BIT ON STRONG SHORTWAVE ENERGY PROGGED TO TO MOVE SLOWLY EAST ALONG THE U.S./CANADIAN BORDER LATE IN THE WEEK. THE ECMWF IS FASTER AND MORE OPEN WITH THE UPPER SYSTEM WHILE THE GFS MAINTAINS A CLOSED UPPER LOW FARTHER SOUTH OVER NORTH DAKOTA BY 12Z SATURDAY. IN BOTH SCENARIOS...500MB HEIGHT FALLS SHOULD SUPPORT SURFACE LOW PRESSURE OVER THE NORTHERN AND CENTRAL PLAINS FRIDAY-SATURDAY AS HIGH PRESSURE FINALLY MOVES EAST OF THE AREA. THIS SHOULD ALLOW SOME RETURN MOISTURE TO MOVE BACK INTO THE AREA STARTING FRIDAY. REMOVED ANY RAIN CHANCES THROUGH THURSDAY THEN GRADUALLY INTRODUCED SMALL RAIN/THUNDERSTORM CHANCES LATE FRIDAY AND SATURDAY. TEMPERATURES WILL GENERALLY BE SLIGHTLY BELOW NORMAL THROUGH MIDWEEK WITH A GRADUAL WARMING TREND LATE IN THE WEEK. DSA && .AVIATION... FOR THE 18Z TAFS...SCATTERED CONVECTIVE PRECIPITATION DEVELOPING WITHIN A BAND OF MID LEVEL CLOUDS ALONG THE I44 CORRIDOR. HAVE WENT AHEAD AND INCLUDED MENTION OF TSRA IN A TEMPO GROUP THROUGH THE EARLY EVENING HOURS AT BOTH SGF/JLN. THINGS ARE LESS CLEAR OVERNIGHT AND SUNDAY. GFS STILL SHOWING DECENT LIFT IN ASSOCIATION WITH COUPLED JET STREAKS ACROSS SOUTHERN MISSOURI TONIGHT AND MAIN PUSH OF FRONT DOESNT LOOK LIKE IT MOVES INTO THE AREA UNTIL MONDAY. IT LOOKS LIKE THE PRECIPITATION CHANCES MAY LINGER INTO SUNDAY NIGHT. LINDENBERG && SGF WATCHES/WARNINGS/ADVISORIES... .MO...HEAT ADV SHANNON/OREGON COUNTIES UNTIL 6PM. .KS...NONE. WFO SGF
Hazardous weather outlook, Aug 20, 1:00 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 20 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT AUG 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:
HEAVY RAIN.
FREQUENT CLOUD TO GROUND LIGHTNING.
AND LOCALLY DAMAGING WINDS IN EXCESS OF 60 MPH.
HEAT INDICES OF 105 TO 110 ACROSS SOUTH CENTRAL MISSOURI
THIS AFTERNOON AND EARLY EVENING.
AREAS AFFECTED AND TIMING:
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT ACROSS MOST OF THE MISSOURI OZARKS AND SOUTHEAST
KANSAS.
DISCUSSION:
INSTABILITY WILL CONTINUE TO INCREASE ACROSS THE MISSOURI
OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OUTFLOW BOUNDARIES
REMAINING FROM PREVIOUS THUNDERSTORM ACTIVITY THIS AFTERNOON.
SOME OF THESE STORMS MAY BECOME STRONG TO POSSIBLY SEVERE
WITH WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA ON SUNDAY
BRINGING A CONTINUED CHANCE OF THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THIS AFTERNOON
SPOTTER ACTIVATION WILL NOT BE NEEDED. SPOTTERS AND EMERGENCY
MANAGERS ARE HOWEVER ASKED TO FORWARD ANY SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
LINDENBERGIn the hours before
Local storm report, Aug 20, 3:10 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT SAT AUG 20 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND DMG KIMBERLING CITY 36.60N 93.43W
08/20/2005 STONE MO LAW ENFORCEMENT
TREE DOWN ON JOE BALD RD IN KIMBERLING CITY. HAIL ALSO
REPORTED (UNSPECIFIED SIZE).Local storm report, Aug 20, 3:12 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT SAT AUG 20 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG KIMBERLING CITY 36.60N 93.43W
08/20/2005 STONE MO LAW ENFORCEMENT
TREE DOWN ON JOE BALD RD IN KIMBERLING CITY. HAIL ALSO
REPORTED (UNSPECIFIED SIZE).The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:56 AM CDT | Heat Advisory | SGF | Oregon, Shannon | 13 hr |
| Aug 20, 1:02 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 38 min |
| Aug 20, 2:39 PM CDT | Severe Thunderstorm Warning | SGF | Stone, Taney | 49 min |
| Aug 20, 3:42 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 24 min |
| Aug 20, 4:22 PM CDT | Flash Flood Warning | SGF | Howell, Ozark | 6 hr |
| Aug 20, 5:36 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.